Seniors may drop antidepressants because of side effects from other drugs, study finds

Share this article:

Many American seniors begin taking antidepressants while on medications with contraindications, according to a new study. Because of side effects, many then stop taking the antidepressants.

A study conducted by Thompson Reuters, the University of Southern California and drugmaker Sanofi Aventis found that among American seniors who were first-time antidepressant takers, more than half started taking them while on other contraindicated drugs. Due to resulting side effects, one quarter of them discontinued the antidepressant.

The investigators used information from a database of Medicare claims, where they discovered that 39,000 patients started taking antidepressants between 2001 and 2006. More than 25% of these patients were taking antidepressants in addition to other medications that could cause major drug interactions. Thirty-six percent of these patients were prescribed antidepressants while taking other medications that could cause moderate reactions. A total of 45% of seniors who reported side effects refilled their prescriptions, according to the study whose results were published online in The American Journal of General Psychiatry.

Share this article:

More in News

Also in the news for Sept. 22, 2014

ER support program can reduce hospital admissions among seniors, study says ... Researchers find defect that may lead to Alzheimer's ... Technical glitch may cause milions in payment delays for physicians who adopted EHRs

Enterovirus hits KY nursing home

Nine residents at the Heritage Hall nursing home are confirmed to have a strain of enterovirus, according to local reports.

AHCA applauds Senate passage of IMPACT Act

The Senate approved the Improving Medicare Post-Acute Care Transformation Act, drawing praise from the American Health Care Association and the National Association for the Support of Long Term Care.